Coinfection

Liver Enzyme Elevation after Lamivudine (Epivir) Withdrawal in HIV-HBV Coinfected Patients

Assessment of liver enzyme elevation in HIV positive patients coinfected with hepatitis B virus (HBV) can be complicated, since increases may be attributable to multiple causes including heavy alcohol use, liver toxicity related to antiretroviral therapy (ART), immune reconstitution due to effective anti-HIV therapy, and exacerbation of HBV infection -- especially when anti-HBV therapy is discontinued.

In a study published in the January 2009 issue of HIV Medicine, investigators with the large Swiss HIV Cohort Study looked at the incidence and severity of liver enzyme elevation, liver failure, and death following lamivudine (3TC; Epivir) withdrawal in HIV-HBV coinfected patients. Lamivudine is dually active against both HIV and HBV, as are emtricitabine (Emtriva) and tenofovir (Viread).

The researchers performed a retrospective analysis of nearly 13,000 participants in the Swiss HIV Cohort database to assess the clinical and biological consequences of lamivudine discontinuation. All HIV-HBV coinfected participants who received an antiretroviral regimen containing lamivudine for a minimum of 4 weeks prior between January 1988 and April 2004 were eligible; 42% were triply infected with HIV, HBV, and hepatitis C virus (HCV).

Variables considered in the analysis included liver enzyme (alanine aminotransferase, or ALT) levels, HIV virological and immunological parameters, and medications prescribed during a 6-month period following lamivudine withdrawal.

Using the definitions of the AIDS Clinical Trials Group, liver enzyme elevations were classified as Grade 1 (ALT 1.25-2.5 times the upper limit of normal [x ULN]), Grade 2 (2.5-5.0 x ULN), Grade 3 (5-10 x ULN), and Grade 4 (> 10 x ULN). Mildhepatotoxicity was defined as Grades 1 and 2, while severe toxicity was defined as Grades 3 and 4. A hepatic "flare" was defined as an abrupt elevation of ALT levels over 200 IU/L or 5 x ULN.

Results

Based on these findings, the researchers concluded, "HBV reactivation leading to liver dysfunction may be an under-reported consequence of [lamivudine] withdrawal in HIV-HBV coinfected patients."

In their discussion, they noted that while liver enzyme flares may be a consequence of immune reconstitution inflammatory syndrome (IRIS) in patients who experience dramatic immune recovery, the similarity of CD4 cell counts before and after lamivudine discontinuation make this an unlikely explanation in this population.

The authors recommended that, "Regular monitoring of HBV markers is warranted if active therapy against HBV is discontinued."

"Careful monitoring of active HBV replication (HBV DNA) is warranted with the initiation of ART regimens containing ananti-HBV agent," they elaborated. "In addition, if such therapy has to be stopped, liver enzymes should be monitored closely for evidence of hepatitis reactivation."

They also noted that the issue of ALT elevation after drug discontinuation could become an issue in the setting of HIV pre-exposure prevention (PrEP) and post-exposure prophylaxis (PEP) using lamivudine, emtricitabine, and/or tenofovir in populations with a high prevalence of HBV infection.

Finally, the authors wrote, "Hepatitis flares that occur after ART cessation should be treated by resumption of activeanti-HBV treatment before significant liver failure occurs. Because of emerging drug resistance, the use of regimens with at least 2 anti-HBV active agents is recommended."

Infectious Diseases Service, University Hospital Centre and University of Lausanne, Switzerland; Institute of Social and Preventive Medicine, University of Bern, Switzerland; Infectious Diseases Service, La Source Hospital, Lausanne, Switzerland; Infectious Diseases Service, University Hospital, Bern, Switzerland; Infectious Diseases Service, University Hospital, Basel, Switzerland; Infectious Diseases Service, University Hospital, Geneva, Switzerland; Infectious Diseases Service, University Hospital, Zurich, Switzerland; Infectious Diseases Service, Cantonal Hospital, St Gall, Switzerland; Infectious Diseases Service, Regional Hospital, Lugano, Switzerland; Institute of Microbiology, University Hospital Centre and University of Lausanne, Switzerland.

1/27/09

Reference

C Bellini, O Keiser, J-P Chave, and others (Swiss HIV Cohort study team). Liver enzyme elevation after lamivudine withdrawal in HIV-hepatitis B virus co-infected patients: the Swiss HIV Cohort Study. HIV Medicine 10(1): 12-18. January 2009.